California, 2009

High Wind in California, March 9, 2009

March 9, 2009 · NWS VEF · 7 events in 2 counties and zones

An approaching Pacific storm brought a period of downslope winds to the eastern Sierra slopes and the Owens Valley.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An approaching Pacific storm brought a period of downslope winds to the eastern Sierra slopes and the Owens Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 9, 2:50 AM PST, 6 hours 20 minutes earlier.

Area forecast discussion, Mar 9, 2:50 AM PST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 AM PDT MON MAR 9 2009

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS NORTHERN NEVADA
WILL BRING STRONG AND GUSTY WINDS TO THE AREA TODAY INTO THIS
EVENING. SCATTERED RAIN AND SNOW SHOWERS WILL ALSO BE POSSIBLE
ACROSS PORTIONS OF THE SOUTHERN GREAT BASIN AND NORTHWEST ARIZONA.
WINDS WILL DIMINISH LATER TONIGHT AS THE LOW EXITS TO THE EAST. DRY
CONDITIONS WITH GENERALLY LIGHT WINDS CAN BE EXPECTED TUESDAY AND
WEDNESDAY.
&&

.SHORT TERM...UPPER TROUGH OVER OREGON EARLY THIS MORNING WILL MOVE
SOUTHEAST INTO NORTHERN NEVADA TODAY AND ACROSS UTAH TONIGHT. STRONG
SOUTHWEST WINDS WILL DEVELOP AHEAD OF THIS TROUGH WHILE STRONG
NORTHWEST WINDS WILL FOLLOW IMMEDIATELY BEHIND IT. WATER VAPOR
IMAGERY INDICATING SOME DOWNSLOPING ALONG THE EASTERN SIERRA SLOPES
BUT NOT SEEING ANYTHING IN THE SURFACE OBSERVATIONS YET. INHERITED
WIND ADVISORIES STILL LOOK PRETTY GOOD FOR TODAY INTO THIS
EVENING...ESPECIALLY AFTER ABOUT 18Z...AND MADE NO CHANGES. CLOUDS
AND SHOWERS STILL PRETTY FAR NORTH EARLY THIS MORNING BUT EXPECT
SCATTERED SHOWERS TO DEVELOP ACROSS LINCOLN INTO CENTRAL NYE COUNTY
AFTER 18Z...SPREADING INTO NORTHERN MOHAVE COUNTY THIS EVENING. A
FEW SHOWERS COULD LINGER OVERNIGHT ACROSS NORTHERN MOHAVE COUNTY BUT
A DRY WESTERLY FLOW WILL DEVELOP ACROSS THE ENTIRE FORECAST AREA BY
EARLY TUESDAY. A WEAK TROUGH WILL DEVELOP OVER CALIFORNIA AND NEVADA
WEDNESDAY BUT THIS FEATURE SHOULD HAVE MINIMAL IMPACT ON THE
SENSIBLE WEATHER. TEMPERATURES WILL BE BELOW NORMAL THROUGH
WEDNESDAY WITH TUESDAY BEING THE COOLEST DAY.

.LONG TERM...POOR CONSENSUS AND CONTINUITY CONTINUES TO PLAGUE
FORECAST MODELS TOWARDS THE END OF THE EXTENDED PERIOD. NO MAJOR
CHANGES WERE MADE TO THE INHERITED FORECAST...AS THE EC CONTINUES TO
BE PREFERRED.  ON THURSDAY...A MID LEVEL LOW WILL TRANSIT OVER THE
AREA...WHICH WILL LIKELY ONLY RESULT IN INCREASED HIGH/MID LEVEL
CLOUDS. THIS WILL BE FOLLOWED BY PERSISTENT DRY NW FLOW...UNTIL LOW
PRESSURE MOVES ACROSS THE AREA FROM THE WEST. EC GUIDANCE STILL
INDICATES A DEEP CLOSED LOW OFF THE WEST COAST...BUT IS NOW AT LEAST
10 DEGREES FARTHER WEST THAN LAST NIGHT...WHICH IN THAT CASE WOULD
KEEP THE AREA DRY THROUGH AT LEAST MONDAY...BUT HAVE OPTED TO KEEP
POPS IN THE FORECAST EARLIER UNTIL THIS SHOWS SOME RUN TO RUN
CONTINUITY.
&&

.AVIATION...FOR MCCARRAN...AN APPROACHING FRONT WILL BRING STRONG
SOUTHWEST WINDS TODAY IN THE 20 TO 25 KNOT RANGE WITH GUSTS
TO 40 KNOTS POSSIBLE. FRONTAL PASSAGE IS NOT EXPECTED UNTIL EARLY
TUESDAY MORNING AT THE EARLIEST...WHEN WINDS TURN TO THE NORTH. NO
PRECIPITATION IS EXPECTED WITH THIS SYSTEM.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AN APPROACHING COLD FRONT WILL RESULT IN STRONG
SOUTHWEST WINDS...WITH SOME AREAS OF INYO AND SAN BERNARDINO
COUNTIES SEEING 45 KNOT GUSTS. AREAS OF ROUGH TERRAIN AND MOUNTAIN
AREAS WILL BE TURBULENT. WINDS WILL BECOME NORTHERLY BEHIND THE COLD
FRONT AS IT PASSES OVER THE AREA FROM NORTHWEST TO SOUTHEAST...THIS
AFTERNOON THROUGH TUESDAY MORNING.

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT PDT TONIGHT FOR
     NVZ015>022.
     WIND ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT PDT TONIGHT FOR
     NVZ014.
AZ...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT MST TONIGHT FOR AZZ001-
     003-036.
CA...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT PDT TONIGHT FOR
     CAZ522>526.
     WIND ADVISORY UNTIL MIDNIGHT PDT TONIGHT FOR CAZ519.
     WIND ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT PDT TONIGHT FOR
     CAZ520-521.
&&

HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 9, 4:44 AM PST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
544 AM PDT MON MAR 9 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-100500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
544 AM PDT MON MAR 9 2009 /544 AM MST MON MAR 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN NEVADA TODAY AND
ACROSS UTAH TONIGHT. STRONG AND GUSTY SOUTHWEST WINDS WILL BLOW
AHEAD OF THE SYSTEM WITH STRONG NORTHWEST WINDS IMMEDIATELY BEHIND
THE SYSTEM. WIND ADVISORIES ARE IN EFFECT IN MOST ZONES TODAY AND
THIS EVENING. GUSTS BETWEEN 40 AND 50 MPH WILL BE COMMON BY THIS
AFTERNOON WITH GUSTS AROUND 60 MPH LIKELY ALONG THE EAST SLOPES OF
THE SIERRA. WINDS WILL DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
March 9, 9:10 AM PST
Where
Owens Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

This gust occurred 3 miles WSW of Independence.

High Wind, Eastern Sierra Slopes of Inyo County

When
March 9, 9:10 AM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 4 miles SW of Independence.

High Wind, Owens Valley

When
March 9, 9:20 AM PST
Where
Owens Valley forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

This gust occurred 3 miles SSW of Independence.

High Wind, Owens Valley

When
March 9, 10:42 AM PST
Where
Owens Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

This gust occurred 5 miles NW of Independence.

High Wind, Owens Valley

When
March 9, 12:00 PM PST
Where
Owens Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

This gust occurred 3 miles SW of Independence.

High Wind, Eastern Sierra Slopes of Inyo County

When
March 9, 1:00 PM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 4 miles SW of Independence.

High Wind, Eastern Sierra Slopes of Inyo County

When
March 9, 4:10 PM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

This gust occurred 5 miles WSW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150007, 150008, 150009, 150010, 150011, 150012, 150013.